Georgia, 2008

Heavy Rain in Georgia, July 11, 2008

July 11, 2008 · NWS TAE · 1 event in 1 county or zone

Afternoon thunderstorms on the 11th brought locally heavy rains to portions of southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms on the 11th brought locally heavy rains to portions of southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 11, 9:38 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 11, 9:38 AM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 AM EDT FRI JUL 11 2008

.DISCUSSION...VISIBLE SATELLITE IMAGERY THE LAST COUPLE OF HOURS HAS
SHOWN CONVECTION REALLY DEVELOPING QUICKLY ACROSS THE FLORIDA
PANHANDLE. THE 13 UTC SURFACE ANALYSIS SHOWS A WEAK LOW PRESSURE
TROF EXTENDING FROM COASTAL NORTH CAROLINA INTO MIDDLE GEORGIA. THE
BEGINNINGS OF CU FIELD CAN BE SEEN FROM MACON OVER TO COLUMBUS THIS
MORNING...AND THIS WILL LIKELY BE THE AREA AND POINTS SOUTHWARD OF
THE GREATEST COVERAGE OF THUNDERSTORMS TODAY.

UPPER AIR DATA SHOWS THAT THE LOCAL AIRMASS AROUND THE FLA PANHANDLE
HAS MOISTENED MODERATELY IN THE LAST 12 HOURS. FURTHER TO OUR
NORTH...PWS ARE IN EXCESS OF 2 INCHES...LIKE AT KFFC. EXPECT THAT AS
OUR ATMOSPHERE MOISTENS FURTHER AS MOISTURE POOLS AHEAD OF THE
SURFACE TROF...PLENTY OF AFTERNOON THUNDERSTORMS WILL OCCUR.
MODIFICATION OF THE TAE SOUNDING TO 93/71 YIELDS AROUND 2700 J/KG OF
SBCAPE. WHILE THE SEA BREEZE FRONTS WILL HELP WITH INITIATION...LIKE
IS GOING ON NOW IN FLA...THE PRESENCE OF THE PRESSURE TROF WILL
LIKELY LEAD TO MORE OF A DISTURBED PATTERN ONCE THESE FRONTS REACH
GA/AL. IN ANY EVENT...WITH CAPES NEAR 3000 J/KG...WILL HAVE AN
UNSTABLE ATMOSPHERE TO WORK WITH.

CURRENT POP FORECAST HAS BEEN INCREASED ABOUT 10 PERCENT AREA
WIDE...WITH POPS RISING TO NEAR 80 PERCENT FROM ALBANY OVER TO
DOTHAN. REMAINDER OF FORECAST IS ON TRACK WITH NO CHANGES PLANNED.

&&

.MARINE...WINDS AND SEAS WILL REMAIN LOW TODAY AS THE PRESSURE
GRADIENT REMAINS LIGHT...BUT WILL BEGIN INCREASING GRADUALLY
TONIGHT.

&&

.AVIATION...SCT MID AND HIGH CLOUDS THIS MORNING ACROSS OUR AREA
WITH MOSTLY WESTERLY SURFACE WINDS. SOME SHOWERS ALREADY MOVING INTO
PANAMA CITY AREA BY MID MORNING. CU AND TCU WILL DEVELOP BY LATE
MORNING ALL OTHER TERMINALS WITH EVENTUAL DEVELOPMENT INTO
THUNDERSTORMS WITH GREATEST IMPACTS EXPECTED AT DHN AND ABY. ALL
INDIVIDUAL TSRA ACTIVITY WILL MOVE GENERALLY EASTWARD DURING THE
DAY. SOME LIGHT FOG...GENERALLY MVFR IMPACTS WILL BE POSSIBLE
SATURDAY MORNING AT INLAND TERMINALS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...GOREE
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Jul 11, 4:36 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
536 AM EDT FRI JUL 11 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-120945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
536 AM EDT FRI JUL 11 2008 /436 AM CDT FRI JUL 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A WEAK SURFACE TROUGH WILL DRIFT INTO SOUTHERN GEORGIA LATER TODAY
KICKING OFF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
MAINLY THIS AFTERNOON BUT CONTINUING INTO THE NIGHTTIME. THE FOCUS
WILL BE ACROSS SOUTHEAST ALABAMA AND THE NORTHERN COUNTIES OF
SOUTHERN GEORGIA. A FEW STORMS MAY BE STRONG WITH FREQUENT LIGHTNING
AND GUSTY WINDS. LATE NIGHT FOG WILL LIKELY DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE SURFACE TROUGH WILL SETTLE OVER THE FORECAST AREA AND AIDED BY
AN UPPER LEVEL TROUGH WILL GENERATE NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THESE WILL LIKELY BE STRONG TO POSSIBLY
SEVERE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS.  DRIER AIR WILL
FILTER IN FROM NORTHEAST TO SOUTHWEST ON SUNDAY YIELDING A
SIGNIFICANT DECREASE IN PRECIPITATION. NORMAL SUMMER TIME LEVELS
ARE LIKELY DURING MOST OF THE WORKWEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Jul 11, 12:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
128 PM EDT FRI JUL 11 2008

FLZ011-016-GAZ155-156-111830-
DECATUR-GADSDEN-JACKSON-SEMINOLE-
128 PM EDT FRI JUL 11 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR...GADSDEN...
JACKSON AND SEMINOLE COUNTIES...

* UNTIL 230 PM EDT/130 PM CDT/

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHATTAHOOCHEE...OR 19 MILES SOUTH OF
DONALSONVILLE...MOVING EAST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

GOREE
Special weather statement, Jul 11, 1:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT FRI JUL 11 2008

GAZ127>129-111915-
TIFT-TURNER-WORTH-
233 PM EDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TIFT...TURNER AND WORTH
COUNTIES IN SOUTH CENTRAL GEORGIA...

* UNTIL 315 PM EDT

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHBURN TO PUTNEY...
MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE NEAR...
  ASHBURN BY 240 PM EDT.
  SYLVESTER BY 300 PM EDT.
  POULAN BY 315 PM EDT.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS WHICH CAN
DOWN TREE LIMBS AND KNOCK OVER UNSECURED OUTDOOR OBJECTS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 11, 1:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT FRI JUL 11 2008

FLZ017-111930-
LEON-
235 PM EDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEON COUNTY...

* UNTIL 330 PM EDT

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
QUINCY TO 9 MILES SOUTHEAST OF QUINCY...OR ALONG A LINE EXTENDING
FROM 14 MILES NORTHWEST OF TALLAHASSEE TO 12 MILES WEST OF
TALLAHASSEE...MOVING EAST AT 11 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS ALSO PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Randolph

When
July 11, 2:00 PM EST to 4:30 PM EST
Where
Randolph County, Cuthbert
Reported by
Law Enforcement
Coordinates
31.770, -84.800

Heavy rainfall from thunderstorms caused urban flooding in Cuthbert with water over a few roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115949.